Advertisement

Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Quadratic irrationals with short periods of expansion into continued fraction

Abstract

We study the class number of an indefinite binary quadratic form of discriminant d based on the expansion of √d into a continued fraction and single out sequences of d for which h(d) has a lower-bound extimate. Progress is made for the conjecture on the estimate of the quantity of prime discriminants d with fixed length of period of expansion of √d. Bibliography: 15 titles.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    E. P. Golubeva, “Quadratic irrationals of fixed length of period of expansion into a continued fraction,”Zap. Nauchn. Semin. POMI,196, 5–30 (1991).

  2. 2.

    A. S. Pen and B. F. Skubenko, “An upper estimate of the period of a quadratic irrational,”Mat. Zametki,5, 413–417 (1969).

  3. 3.

    E. P. Golubeva, “On the length of period of a quadratic irrational,”Mat. Sb.,123, 120–129 (1984).

  4. 4.

    P. C. Sarnak, “Class number of indefinite binary quadratic forms. I, II,”J. Number Theory,15, 229–247 (1982);21, 333–346 (1985).

  5. 5.

    C. Hooly, “On the Pellian equation and the class number of indefinite binary quadratic forms,”J. Reine Angew. Math.,353, 98–131 (1984).

  6. 6.

    E. P. Golubeva, “On indefinite binary quadratic forms with large class number,”Zap. Nauchn. Semin. POMI,185, 13–21 (1990).

  7. 7.

    E. P. Golubeva, “Distribution of norms of primitive hyperbolic classes,”Zap. Nauchn. Semin. POMI. 237, 40–45 (1997).

  8. 8.

    E. P. Golubeva, “On the class number of real quadratic fields of discriminant 4p,”Zap. Nauchn. Semin. POMI,204, 11–36 (1993).

  9. 9.

    A. Selberg, “Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series,”J. Indian Math. Soc.,20, 47–87 (1956).

  10. 10.

    N. V. Kuznetsov, “Distribution of norms of primitive hyperbolic classes of the modular group and asymptotic formulas for eigenvalues of the Laplace-Beltrami operator on the fundamental domain of the modular group,”Dokl. Akad. Nauk SSSR,42, 40–43 (1970).

  11. 11.

    H. Jager and P. Liardet, “Distributions arithmétiques des dénominateurs des convergents de fraction continues,”Indag. Math.,50, 181–197 (1988).

  12. 12.

    C. Faivre, “Distributions of Lévy constants for quadratic numbers,”Acta Arithm. 61, 13–34 (1992).

  13. 13.

    M. Pollicott, “Distribution of closed geodesics on the modular surface and quadratic irrationals,”Bull. Soc. Math. France,114, 431–446 (1986).

  14. 14.

    D. B. Zagier, “Nombre de classes et fractions continues,”Astérisque,24–25, 81–97 (1975).

  15. 15.

    Z. I. Borevich and I. R. Shafarevich (Schafarevich),Number Theory, Academic Press, London-New York (1966).

Download references

Additional information

Dedicated to the 90th anniversary of G. M. Goluzin's birth

Translated fromZapiski Nauchnykh Seminarov POMI, Vol. 237, 1997, pp. 31–45.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Golubeva, E.P. Quadratic irrationals with short periods of expansion into continued fraction. J Math Sci 95, 2192–2197 (1999). https://doi.org/10.1007/BF02172463

Download citation

Keywords

  • Quadratic Form
  • Continue Fraction
  • Class Number
  • Fixed Length
  • Binary Quadratic Form